An inspection undertaken by doctors at Gentofte and Herlev hospitals showed that for several years now, patients that have undergone treatment for kidney failure developed a serious illness caused by the contrast agent injected into the patient under scanning.
'This is an illness that has only been recognized in the last 10 years and results in swelling and pain in the legs, particularly the lower leg area,' said Dr. Peter Markmann of Herlev Hospital. 'In the worst cases, the skin on the leg becomes so thick and stiff that the patient can no longer walk normally. We have some patients here that have to use wheelchairs because of the illness,' he added.
There is, however, no talk of the patients being used as 'guinea-pigs' for the contrast agent.
'This agent is being used more and more around the world for these examinations,' Markmann said. 'The idea was that using this contrast agent spared the patient complications from earlier-used methods. But now the costs are so great that we've stopped using the contrast-agent method.'
Both the Danish Medicines Agency and doctors from Copenhagen County have advised their colleagues across the country to stop using the contrast agent, and the results of their investigation will soon be made public in a US medical journal.